OD'ing

Discussion in 'Self Harm & Substance Abuse' started by Beka, Dec 12, 2013.

Thread Status:
Not open for further replies.
  1. Beka

    Beka Well-Known Member

    Basically for about half a year now I have been OD'ing regularly on various medications including my anti depressants. They've had varying results and I know this is dangerous.

    My problem is, is that I find it extremely hard to bring this up with my psychiatrist.

    I was wondering if anyone would know what exactly will happen if I tell my GP/psychiatrist that I do this.

    There isn't really a way I can keep medications out of my sight because most are family medications and kept in a cabinet.
     
  2. MisterBGone

    MisterBGone Well-Known Member

    It would be good to be honest with them about your behavior. That way they can tell you what the dangers are with the drugs you are overdoing. For instance, my psychiatrist exclaimed "No! Don't do that! You'll experience very painful bouts of insomnia!" He was not understating.
     
  3. demuredawn

    demuredawn Well-Known Member

    They will also probably try to avoid putting you on anything that you have already od'd on in the past (to keep you from reaching toxic levels or avoid other complications) and they will also try to avoid anything that may have the same kind of alluring qualities ... these are both good things, b/c not til they help you to find a new "coping technique" can you curtail it and thus prevent the likelihood of injury by od'ing, even if unplanned. some medications have very painful side effects from od'ing as mister hinted at... but some can cause you long term pain as well... i don't think you want more pain than you already have, right? in short, a psychiatrist cannot truly help you until he/she knows all your issues, and once he/she knows all your issues, he/she can be a fount of knowledge and the protective hand you need.... same is true w/ your counselor/therapist.
     
  4. Beka

    Beka Well-Known Member

    It's not really specific it's just whatever I can get my hands on. How bad exactly is it to continuously overdose on antidepressants? Because if there was one drug it would be those that happen the most.
     
  5. Butterfly

    Butterfly Pokémon Master Staff Alumni SF Author SF Supporter

    Well regularly overdosing on any medication has the potential to cause long term damage. Most SSRI anti depressants are some of the safest so if you OD on them it is likely that it will not cause you any harm but the long term of effects of regularly overdosing on them are probably not known. OD'ing used to be my choice of self harm. I used to take doses of drugs that I knew would not be enough to kill me but may harm me in the long term. I have managed to curb this behaviour not necessarily through choice, but because every time I take a tablet (even my regular medication) I instantly heave. I now have the psychological association that if I take a tablet I will throw up because of my past problems where I would OD then throw up constantly for hours. Even at "safe" doses where it wasn't affecting my liver or kidneys (too much), I still used to throw up which would burn and sometimes I would throw up spots of blood. Obviously this can cause gastric problems and ulcers and if one of those bursts you are in trouble.

    So really, taking any overdose for a prolonger period of time will most likely have repercussions on health, even if it's not caused by the pills directly themselves.

    Your psychiatrist can only help you curb this habit if you are honest with them. You need to look at why you choose to use this as a form of self harm and what you are getting from it and replace it with a coping mechanism that is not going to be harmful for you.
     
  6. mpang123

    mpang123 Well-Known Member

    I am careful in letting my psychiatrist know when I feel like OD'ng on my Klonopin. I need it and I don't want her to D/C that drug. Instead, I just tell her that I'm thinking about suicide but without a plan. I have OD'd on it before and it was quite a trip. But now I tell her that I don't abuse it anymore even though I have several bottles of them left from previous prescriptions. She once told me to throw away the extra bottles, but I told her that I paid for them and don't want to just flush them down the toilet. Instead, I tell her to not prescribe me the Klonopin for a few months until I run out of them. Although I told her that, she still went and prescribed them for every month. I think she trusts me that I am safe from OD'ng and really, I don't think I would ever want to do that anymore. That's just sabotaging with consequences. So, I will NOT OD on Klonopin even if I feel like it.
     
Thread Status:
Not open for further replies.